Urinary Retention

Hello. Has anyone had urinary retention a while after taking Co codamol? This lasts until the next which makes my weight go higher. I also take diuretics, amitriptyline 20mg, gabapentin 30mg and Levothyroxine but this only happens when I take the Co codamol and is very unpleasant. My GP has changed my diuretics yesterday. My tummy is quite swollen despite losing a lot of weight.

Last edited by

10 Replies

  • 2 questions before I go any further.

    Are you male or female?

    How old are you?

    Pat x

  • Female. 40s.

  • Right. Disproves what i thought. If you had been male 50+ it could have been prostate.

    I agree with earthwitch - could be constipation which cocodamol does cause. Eberything pressing on your bladder.in the wrong direction.

    Pat x

  • Sorry but not constipation. I am going completely normally. I do not take co cocodamol daily.

  • I think best thing is to go back to your GP./ Earthwitch has made a very sensible answer.. Sometimes ot does take a while to get the right cocktail of drugs which are best suited. Hard I know.

    Mine is the opposite but that's too many cups of tea.

    Pat x

  • You might need to ask about changing the cocodamol if changing the diuretics doesn't work.

    Cocodamol usually blocks up bowels more, however if your bowel is getting too full, that can also put pressure squeezing against the urethra, particularly if your bowel is bulging a bit (rectocoele), and make it hard to pass urine. Is there any possibility that your urinary retention is related to constipation?

    If it continues, ask to be referred for urodynamic studies or videourodynamics so the doctors can really see whats going on.

  • Hello Earthwitch. The only thing my doctor could suggest was plain paracamol, which does not help. I don't have constipation. I have only being taken 2 co cocodamol odd days due to this keep happening. Takes a couple of days to get my bladder back to normal and my weight. I will be making an appointment as I have nothing the my arthritis pain which can be severe at times.

  • Hi Lifexperience, sorry this is a delayed reply, but hopefully will be useful. Co Codamol contains low dose Codeine which is an opiod analgesic one of the side effects being difficulty in passing urine, you seem to have a bad case so would be best to consider another option for pain relief. Not everyone is affected by drug side effects, and rare for someone to have every side effect anyway. Also its very low dose Codeine so you are really unfortunate to have this effect. Hope your doctor can get it sorted for you before the pain takes it's toll, best wishes.

  • Hello Katie. Thank you for your reply. My GP had not a clue what was causing this. He shook his head. I thought the Codeine was making my diuretics stop working, as I was gaining weight that would go after 1 to 2 days. But after struggling to pass water for a good 12 hours and pain in my tummy I looked up my symptoms and found urinary retention. My Gp had put me on the highest strength ones. 30/500.

  • Glad I could be of help, not many people realise Codeine is an opiate, so don't know it can cause the opiate side effect of water retention. It is a mild opiate I would add, just as tramadol is. Good luck with finding something better that suits you for the pain.

You may also like...